Ask The Doctor > Questions & Answers > Can propranolol cause depression ?

Can propranolol cause depression ?

Patient: I have been taking propranolol for 5 weeks for ectopic heartbeats its only a small dose 1mg twice daily i think it has helped with these a bit but over the past few days i have noticed i have low mood and feel dizzy and crying a lot i also have fibromyalgia and underactive thyroid but have never felt like this before could the propranolol be causing the depression ? thankyou

 

 

Symptoms: low mood,dizzy,more tired than usual,crying for no reason

 

 

Doctor: Thank you for your question. Propranolol is a beta blocking class of cardiac medication. There has been reports that th is medication can cause depressive episodes, however studies have been inconclusive. It is therefore hard to definitively suggest that your depression could be caused by this medication. It is important that you also have an under-active thyroid as well as firbromyalgia and these are both associated with depressive mood manifestations. It is important that you monitor the way you are feeling, however we do not suggest you abruptly stopping your medication without consulting your cardiologist. Should your depression worsen, we suggest that you consult your physician and have your thyroid re-examined to see if your medication is enough to therapeutically manage your condition.Thank you for choosing askthedoctor.com

 


Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment